MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBYLP0304
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle colic artery using ruby coils.During the procedure, while attempting to advancing the ruby coil out of its introducer sheath, the physician experienced resistance, and the ruby coil kinked; therefore, it was removed.The procedure was completed using another ruby coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 50.0 cm, 51.0 cm, 54.0 cm, 55.0 cm, 133.0 cm and 134.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was undamaged and unknown substances were found inside the introducer sheath.Conclusions: evaluation of the returned ruby coil confirmed that the device was unable to advance out of its introducer sheath and the pusher assembly was kinked.Further evaluation revealed unknown substances were inside the introducer sheath.During functional testing, the returned ruby coil was unable to be advance or retract from its introducer sheath.After the introducer sheath was flushed through with solution, the embolization coil was able to advance through the introducer sheath.The unknown substances likely contributed to the reported resistance experienced during the procedure and the functional test.The pusher assembly kinks were likely a result of forceful advancement against resistance.The root cause of these unknown substances could not be determined.The additional kinks near the proximal end of the pusher assembly were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9783055
Report Number3005168196-2020-00282
Device Sequence Number2649867
Product Code HCG
UDI-Device Identifier00815948021778
UDI-Public00815948021778
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2024
Device Model NumberRBYLP0304
Device Catalogue NumberRBYLP0304
Device Lot NumberF94500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/12/2020
Supplement Date Received by Manufacturer03/23/2020
Initial Report FDA Received Date03/03/2020
Supplement Report FDA Received Date03/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Date Report Sent to FDA01/01/2005